Boxed Warning Issued for Propylthiouracil

WASHINGTON, April 21 (UPI) — The U.S. Food and Drug Administration says it has added a boxed warning to the label of the drug propylthiouracil, used to treat hyperthyroidism.

The warning says reports of severe liver injury and acute liver failure, some of which have been fatal, have been received from adult and pediatric patients using the medication, which is prescribed to manage hyperthyroidism (overactive thyroid) associated with Grave’s disease.


The federal agency said it identified 34 cases, 15 of which resulted in death, of serious liver injury associated with the use of propylthiouracil.

To help patients understand the benefits and potential risks of the medication, the FDA said it is requiring a Medication Guide be given to every patient filling a prescription for propylthiouracil.

The FDA cautioned patients taking the drug to contact their healthcare professional if they experience fever, loss of appetite, nausea, vomiting, tiredness, itchiness, dark-colored urine or yellowing of the skin or eyes.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement